Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 3, NWS Flagstaff, AZ

February 9, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 9, 2018, 1:53 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 10, 2018, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2018, 1:53 PM MST (20:53 UTC)
In effect from
Feb 10, 2018, 11:00 AM MST
Expired
Feb 10, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS75 KFGZ 092053
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
153 PM MST Fri Feb 9 2018


AZZ009-011>015-039-040-100500-
/O.NEW.KFGZ.WI.Y.0003.180210T1800Z-180211T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Window Rock, 
Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
St. Johns, Springerville, Flagstaff, Williams, Munds Park, 
Navajo N.M., Dilkon, and Kykotsmovi
153 PM MST Fri Feb 9 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Saturday. 

* TIMING...Winds will become strong and gusty by 11 AM and
  continue through Saturday afternoon.

* WINDS...Look for sustained winds of 20 to 30 mph with a few
  gusts approaching 45 mph.

* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. Consider
  securing loose belongings on your property. Localized areas of
  blowing sand and dust near dry washes and streambeds from
  Interstate-40 northward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
599 
WWUS75 KFGZ 100409
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
909 PM MST Fri Feb 9 2018

AZZ009-011>015-039-040-101215-
/O.CON.KFGZ.WI.Y.0003.180210T1800Z-180211T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Window Rock, 
Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
St. Johns, Springerville, Flagstaff, Williams, Munds Park, 
Navajo N.M., Dilkon, and Kykotsmovi
909 PM MST Fri Feb 9 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
SATURDAY...

* TIMING...Winds will become strong and gusty by 11 AM and 
  continue through Saturday afternoon. 

* WINDS...Sustained winds of 20 to 30 mph with a few gusts 
  approaching 45 mph. 

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Consider securing loose
  belongings on your property. Localized areas of blowing sand and
  dust near dry washes and stream beds from Interstate-40 north 
  and east.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$
392 
WWUS75 KFGZ 101127
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
427 AM MST Sat Feb 10 2018

AZZ009-011>015-039-040-101930-
/O.CON.KFGZ.WI.Y.0003.180210T1800Z-180211T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Window Rock, 
Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
St. Johns, Springerville, Flagstaff, Williams, Munds Park, 
Navajo N.M., Dilkon, and Kykotsmovi
427 AM MST Sat Feb 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* TIMING...Winds will become strong and gusty by 11 AM this
  morning and continue through this afternoon. 

* WINDS...Sustained winds of 20 to 30 mph with a few gusts 
  approaching 45 mph. 

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. Localized areas of blowing sand 
  and dust near dry washes and stream beds from Interstate-40 
  north and east. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$
001 
WWUS75 KFGZ 101901
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1201 PM MST Sat Feb 10 2018

AZZ009-011>015-039-040-110200-
/O.CON.KFGZ.WI.Y.0003.000000T0000Z-180211T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Window Rock, 
Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
St. Johns, Springerville, Flagstaff, Williams, Munds Park, 
Navajo N.M., Dilkon, and Kykotsmovi
1201 PM MST Sat Feb 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Strong and gusty winds will continue through this 
  afternoon. 

* WINDS...Sustained winds of 20 to 30 mph with a few gusts 
  approaching 45 mph. 

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Consider securing loose
  belongings on your property. Localized areas of blowing sand and
  dust near dry washes and stream beds from I-40 north and east. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$
316 
WWUS75 KFGZ 110150
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
650 PM MST Sat Feb 10 2018

AZZ009-011>015-039-040-110300-
/O.EXP.KFGZ.WI.Y.0003.000000T0000Z-180211T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Window Rock, 
Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
St. Johns, Springerville, Flagstaff, Williams, Munds Park, 
Navajo N.M., Dilkon, and Kykotsmovi
650 PM MST Sat Feb 10 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Gusts of 40-50 mph occurred in several locations late this 
morning and through the afternoon as a cold front approached the 
region. However, southwesterly winds have diminished over the 
past few hours. As the cold front drops through the region
tonight, expect winds to shift to the northeast.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 9, 1:53 PM MST, 0 minutes earlier.

Area forecast discussion, Feb 9, 1:53 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
153 PM MST Fri Feb 9 2018

.SYNOPSIS...Calm and dry weather will continue overnight. On
Saturday, gusty southwest winds and cooler temperatures will
arrive as a cold front approaches Arizona. The front will move
across the area Saturday night with a chance of rain and snow
showers over northeast Arizona. Fair weather will return for
Sunday with unsettled conditions returning on Monday an the
remainder of next week.

&&

.DISCUSSION...High pressure was centered off the California coast
with a broad trough situated across the central and eastern United
States leaving Arizona under a northwest flow aloft. Over the
coming days a series of shortwave troughs embedded in the
northwest flow will strengthen and move across Arizona with a
period of unsettled weather conditions headed for our state.

On Saturday...The first in the series of shortwave systems will
move across northern Arizona on Saturday. The main impact during
the day Saturday will be south to southwest winds generally
ranging from 15 to 25 mph. Areas from the Mogollon Rim northward
will see sustained winds of 20 to 30 mph with a few afternoon
gusts to near 45 mph. A Wind Advisory is in effect for areas of
northeast Arizona. Also, a cold front will swing in from the north
late Saturday afternoon and through the night. Associated with the
front there will be just enough moisture for a chance of rain and
snow showers. Only expecting flurries/sprinkles as far west as
Flagstaff and the Grand Canyon with isolated snow accumulations
over very highest terrain features. Further east, across Black
Mesa and the Chuska Mountains 1 to 2 inch snow accumulations will
be possible Saturday evening.

From Sunday Onward...A shortwave ridge of high pressure will sweep
across northern Arizona resulting in mainly clear skies. It will
be another 5 to 10 degrees cooler on Sunday with gusty north to
northeast winds, strongest along and south of the Mogollon Rim.
Beyond Sunday model forecasts form a "bird's nest" of solutions.
At this time it looks like the highest chances for precipitation
will be on Monday and again from late Wednesday into Friday. Each
new run is a little different but the main message is for
unsettled weather conditions with a better chance for rain and
snow than we have seen in a while.

&&

.AVIATION...For the 00Z Package...Cloud cover will increase
gradually over the next 24 hours, but VFR conditions are expected to
prevail through the forecast period. Southwest winds 5 to 10 kts
with gusts up to 20 kts diminishing early this evening. Southwest
winds increasing again after 18z Sat with sustained speeds of 15-25
kts and gusts 30-35 kts. Strongest winds along and north of the
Mogollon Rim. Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...Gusty southwest winds will develop Saturday
ahead of a cold front moving from north to south through the state.
This will bring a chance for showers Saturday afternoon into early
Sunday morning along with cooler temperatures. Weaker northeast
winds are anticipated Sunday.

Monday through Wednesday...Unsettled conditions are expected early
next week with near to slightly above normal temperatures, breezy
conditions, and an increase in precipitation chances.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory from 11 AM to 7
PM MST Saturday FOR AZZ009-011>015- 039-040.

&&

PUBLIC...McCollum
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.